Illinois, 2026

Hail in Illinois, March 31, 2026

March 31, 2026 · NWS DVN · 4 events in 3 counties and zones

Morning thunderstorms moved from eastern Iowa into northwest Illinois south of Interstate 80 and intensified producing hail that ranged from a quarter to golf ball sized hail as the storms during the morning. Rainfall amounts ranged from a half an inch to an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Morning thunderstorms moved from eastern Iowa into northwest Illinois south of Interstate 80 and intensified producing hail that ranged from a quarter to golf ball sized hail as the storms during the morning. Rainfall amounts ranged from a half an inch to an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 5:36 AM CST, 0 minutes earlier. Its key messages:

  • There is an elevated fire risk today south of an Ottumwa, IA to Monmouth, IL line.
  • There is a marginal (level 1 out of 5) risk of severe storms today. Hail and damaging winds are the primary risks, mainly between 3 and 10 PM.
  • There is a marginal (level 1 out of 5) risk of severe storms on Wednesday.
  • Moisture surging north from the Gulf the second half of the week with a high (>80%) probability of two moderate to heavy rainfall events.
Area forecast discussion, Mar 31, 5:36 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 AM CDT Tue Mar 31 2026

.KEY MESSAGES...

- There is an elevated fire risk today south of an Ottumwa, IA
  to Monmouth, IL line.

- There is a marginal (level 1 out of 5) risk of severe storms
  today. Hail and damaging winds are the primary risks, mainly
  between 3 and 10 PM.

- There is a marginal (level 1 out of 5) risk of severe storms
  on Wednesday.

- Moisture surging north from the Gulf the second half of the
  week with a high (>80%) probability of two moderate to heavy
  rainfall events.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 312 AM CDT Tue Mar 31 2026

An upper level disturbance moving into Iowa and Wisconsin will allow
nocturnal convection to persist through sunrise. Very short term
models have been hinting at new convection developing south of the
current cluster around sunrise. This new convection appears to be
tied to a weak upper level disturbance that would move northeast out
of Kansas and interact with the residual outflow boundary from the
current convection.

The cold front is progged to enter the far northwest late this
morning with it nearly out of the area by early evening.
Temperatures look to drop a quick 10-15 degrees following frontal
passage with a brief jump in wind speeds.

Record high temperatures today are doubtful north of I-80 given the
timing of the front. Burlington 'might' have a chance if strong
differential heating can occur. Refer to the climate section for
specific numbers.

The elevated fire risk is more confined today compared to Monday.
Refer to the fire weather section for more information.

The convective allowing models are strangely quiet on new diurnal
convection. A deeper dive into the models show very steep lower and
upper level lapse rates but mid-level lapse rates are more stable.
This points to a cap in the mid-levels that may limit new diurnal
convection.

Regardless, there will likely be isolated to low end scattered
showers and a few storms that develop as the front moves through the
area.

IF severe storms develop this afternoon/evening, hail and damaging
winds would be the primary severe risks. The favored area would be
south of I-80 and a likely time frame would be 3-10 PM. When the LLJ
strengthens tonight, the potential is there for some elevated severe
storms producing hail.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 312 AM CDT Tue Mar 31 2026

Wednesday through Thursday night
Assessment...high (>80%) confidence of another cool down followed
by a warm-up and some rain occurring.

All global models have converged on a frontal stall occurring from
southern Missouri into the Ohio Valley. This would suggest the
northern half if not the northern two thirds of the area could end
up being dry Wednesday with scattered showers in the south third.
This scenario is supported by the ECMWF-AIFS and AIGFS. This
scenario has a 40% probability of occurring.

The other scenario (60% probability of occurring) is the LLJ
bringing in Gulf moisture will create widespread upglide over the
front as it moves north as a warm front. In this scenario the
upglide with create elevated storms north of the front and surface
based storms along the warm front. The severe risks would be hail
and damaging winds but strong shear near the frontal zone would be
capable of producing brief tornadoes.

Currently the model consensus has a risk of rain across the entire
area with the better chances south of I-80 in support of the second
scenario.

The main event is Wednesday night into Thursday.

The overall signal has been very persistent of a large plume of Gulf
moisture moving north as a seasonably strong low moves northeast
into the Midwest. The strength of the moisture surge is slightly
lower compared to yesterday but IVT values are 800-1000 kg per meter
squared per second. Additionally, the models are converging on
having the low center passing through central Iowa. This track
combined with the high IVT values places the area favorably for a
moderate to heavy rain event. The potential is there for a fairly
widespread soaking rain of 1-2 inches with narrow bands of higher
amounts.

Temperatures will be below normal on Wednesday with windy conditions
adding an additional chill to the air. Above normal temperatures
will be seen on Thursday with the area in the warm sector of the
storm system.

Thursday night rain will end from west to east as the system departs
the area.

Friday through Saturday night
Assessment...high (>80%) confidence on another storm system

The global models have another storm system moving through the
Midwest in the Friday through Saturday night time frame. There are
some timing differences between the models so there is a 50-60%
probability that a good chunk of Friday will be dry. Temperatures on
Friday will be well above normal.

There is good model consensus that Friday night into Saturday will
be prime time for rain. Like the previous system there is a tropical
connection with the Gulf but IVT values are a bit lower at 600-800.
These values are still supportive of a moderate to heavy rain event.

Saturday night rain will end from west to east following the passage
of the attendant cold front.

Sunday through Monday
Assessment...high (>80%) confidence on another cool down

The model consensus has a strong Canadian high building into the
Midwest which will result in temperatures below normal on Sunday.

There is a weak upper level disturbance moving through in the flow
aloft on Monday. Moisture availability is in question but an
isolated rogue shower cannot be ruled out.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 632 AM CDT Tue Mar 31 2026

Low level jet and an upper level disturbance moving northeast
through Missouri has initiated scattered SHRA/TSRA across
southeast Iowa. Very short term models have this activity
continuing across northern Illinois through 18z/31. After 18z/31
cold front sweeps through eastern Iowa and northern Illinois
with very little convection associated with it. Given frontal
strength potential is still there for some isolated SHRA/TSRA
south of I-80 through 02z/01.

&&

.FIRE WEATHER...
Issued at 307 AM CDT Mon Mar 30 2026

Well above normal temperatures and windy conditions will again
be seen across the area today. Spotty overnight rainfall has
limited the elevated fire risk to areas south of an Ottumwa,
Iowa to Galesburg, Illinois line.

&&

.CLIMATE...
Issued at 249 AM CDT Sat Mar 28 2026

Record highs for March 31st....

Burlington.........82 in 1986
Cedar Rapids.......81 in 1986
Dubuque............79 in 1986
Moline.............83 in 1986

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
FIRE WEATHER...08
CLIMATE...08
Hazardous weather outlook, Mar 31, 3:22 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
422 AM CDT Tue Mar 31 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
422 AM CDT Tue Mar 31 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

An elevated fire risk will be seen through sunset for areas south
of an Ottumwa, Iowa to Galesburg, Illinois line.

Thunderstorms will be seen today and tonight that will have the
potential to produce copious amounts of small hail.

The Storm Prediction Center has a marginal, level 1 out of 5,
risk for severe storms. The primary severe risks are hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rounds of thunderstorms are expected across the area Wednesday
through Saturday. The Storm Prediction Center has a marginal,
level 1 out of 5, risk for severe storms on Wednesday south of
Interstate 80. The primary severe risks would be hail and
damaging winds.

For Thursday, the Storm Prediction Center has a marginal, level 1
out of 5, risk for the entire area. The primary severe risks are
hail and damaging winds but an isolated tornado cannot be ruled
out.

For Friday, the Storm Prediction Center has a 15% probability,
or slight risk, of severe storms south of Interstate 80 and west
of the Mississippi.

For Saturday, it is too early to determine a severe risk.

Two separate widespread moderate to heavy rain events are
expected across the area. The first will be Wednesday night into
Thursday. The second is Friday night into Saturday. Within bank
rises on areas waterways are expected to occur by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

In the hours before

Local storm report, Mar 31, 1:04 AM CST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
204 AM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     Hail             1 WNW Iowa City Municip 41.64N 91.57W
03/31/2026  E0.88 Inch       Johnson            IA   Trained Spotter

&&

CMD
Special weather statement, Mar 31, 1:15 AM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
215 AM CDT Tue Mar 31 2026

IAZ064-065-310800-
Cedar IA-Johnson IA-
215 AM CDT Tue Mar 31 2026

...Strong thunderstorms will impact portions of Cedar and
northeastern Johnson Counties through 300 AM CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to near West Branch to near Hills.
Movement was east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Iowa City, Tipton, West Branch, Durant, Coralville, University
Heights, Hills, Bennett, Rochester, Buchanan, Newport, Cedar Valley,
Johnson County Fairgrounds, Bennett Park, Sunbury, Tipton Matthews
Airport, West Overlook, Cedar County Fairgrounds, Coralville Lake Dam
Complex, and Springdale.

This includes Interstate 80 in Iowa between mile markers 242 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Iowa.

&&

LAT...LON 4178 9149 4183 9090 4160 9090 4159 9169
TIME...MOT...LOC 0715Z 264DEG 26KT 4175 9121 4165 9139 4160 9156

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

McClure
Special weather statement, Mar 31, 2:13 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
313 AM CDT Tue Mar 31 2026

IAZ065-066-068-ILZ015-310900-
Rock Island IL-Scott IA-Clinton IA-Cedar IA-
313 AM CDT Tue Mar 31 2026

...A strong thunderstorm will impact portions of northeastern Rock
Island, northern Scott, southern Clinton and southeastern Cedar
Counties through 400 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bennett, or 7 miles north of Durant, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Clinton, Eldridge, DeWitt, Camanche, Princeton, Long Grove, Cordova,
Bennett, Donahue, McCausland, Low Moor, Dixon, Maysville, New
Liberty, Malone, Camp Liberty, Folletts, Bennett Park, Sunbury, and
Sherman Park.

This includes Interstate 80 in Iowa between mile markers 271 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4164 9024 4163 9105 4178 9106 4183 9024
      4178 9024 4176 9025 4176 9024 4175 9025
      4174 9024
TIME...MOT...LOC 0812Z 264DEG 41KT 4170 9086

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

McClure
Special weather statement, Mar 31, 3:21 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 AM CDT Tue Mar 31 2026

IAZ067-068-ILZ015-311000-
Rock Island IL-Scott IA-Muscatine IA-
421 AM CDT Tue Mar 31 2026

...A strong thunderstorm will impact portions of southwestern Rock
Island, southwestern Scott and east central Muscatine Counties
through 500 AM CDT...

At 421 AM CDT, Doppler radar was tracking a strong thunderstorm over
Montpelier, or 8 miles southeast of Durant, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Blue Grass,
Buffalo, Andalusia, Riverdale, Montpelier, Fairport, Clark's Ferry
Recreation Area, West Lake Park, New Era, Pleasant Prairie,
Mississippi Valley Fairgrounds, Buffalo Shores, Credit Island,
Blackhawk State Park, and Midway Beach.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa near mile marker 299.
 Interstate 74 in Illinois between mile markers 1 and 3.
 Interstate 280 between mile markers 3 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 9091 4152 9091 4160 9049 4148 9045
TIME...MOT...LOC 0921Z 258DEG 20KT 4149 9084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

McClure
Local storm report, Mar 31, 3:49 AM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
449 AM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     Hail             1 NNW Buffalo           41.47N 90.73W
03/31/2026  E0.88 Inch       Scott              IA   Trained Spotter

&&

CMD
Special weather statement, Mar 31, 4:40 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
540 AM CDT Tue Mar 31 2026

ILZ016-017-311200-
Bureau IL-Henry IL-
540 AM CDT Tue Mar 31 2026

...A strong thunderstorm will impact portions of northern Bureau and
east central Henry Counties through 700 AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm over
Annawan, or 10 miles north of Kewanee, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sheffield around 550 AM CDT.
  Princeton around 610 AM CDT.
  La Moille around 625 AM CDT.

Other locations impacted by this storm include Mineral, Seatonville,
Cherry, Dover, Coal Hollow, Zearing, Kasbeer, Manlius, Ohio, and Van
Orin.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 26 and 70.
 Interstate 180 between mile markers 11 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 9002 4143 9005 4159 8945 4158 8917
      4137 8917
TIME...MOT...LOC 1040Z 256DEG 36KT 4139 8992

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

08

The radar

The Chicago radar (KLOT), 104 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Bureau

When
March 31, 5:36 AM CST
Where
Bureau County, 0.52 mi E of Hollowayville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -89.290

The NWS office in Chicago relayed a report of hail ranging from half an inch to quarter sized hail.

Hail, Henderson

When
March 31, 6:30 AM CST
Where
Henderson County, 3.13 mi E of Rozetta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.810

Hail, Henderson

When
March 31, 6:40 AM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
1.25 in hail
Reported by
Public
Coordinates
40.940, -90.950

Hail, Henry

When
March 31, 1:14 PM CST
Where
Henry County, 1.25 mi ESE of Sunny Hill
Measured
1 in hail
Reported by
Public
Coordinates
41.390, -90.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321938, 1321939, 1321940, 1321942.